Texas, 2013

Drought in Texas, November 1 to 30, 2013

November 1 to 30, 2013 · NWS LUB · 21 events in 21 counties and zones

Drought levels generally remained the same throughout the month of November despite the dry season being upon the region. Most counties remained anywhere between severe (D2) to exceptional (D4) drought conditions.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought levels generally remained the same throughout the month of November despite the dry season being upon the region. Most counties remained anywhere between severe (D2) to exceptional (D4) drought conditions. Lamb County dropped from severe (D2) to moderate (D1) conditions.

Temperatures in November saw a reversal from previous months and were below averages by several degrees. Lubbock's monthly average was 1.3 degrees below normal while Childress was 2.3 degrees below normal. Temperatures remained below freezing for 80 continuous hours or more for many locations on the South Plains. This was mainly due to a significant winter storm that affected the region from the 22nd through 24th. This winter storm resulted in a large swath of sleet, freezing rain, and snow. Areas across the southwestern Texas panhandle into the northwestern South Plains saw the highest snowfall totals. A maximum of 10.5 inches was reported at Happy (Swisher County). Between one tenth and three tenths of an inch of ice was reported from the southern South Plains through the Southern Rolling Plains. Similar to drought levels, Keetch-Byram Drought Index values were nearly unchanged. Values between 400 and 500 were observed on the South Plains with 500 to 600 over the Rolling Plains.

All locations across the South Plains and Rolling Plains have now experienced a killing frost. No significant wildfires were reported despite most vegetation in a dormant state. Harvesting was nearly complete with estimates of nearly a 30% reduction of crops from the 10-year average.

Economic losses due to drought through November since the drought began were estimated near $3.0 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 PM CDT THU OCT 31 2013

.AVIATION...
VFR CONDITIONS WILL CONTINUE. LIGHT SOUTHWEST WINDS WILL VEER
NORTHWESTERLY OVERNIGHT AND INCREASE TO AROUND 15 KNOTS SHORTLY
AFTER 12Z AS A FRONTAL BOUNDARY MOVES THROUGH BOTH TERMINALS. AN
APPRECIABLE SURFACE PRESSURE GRADIENT WILL KEEP NORTHERLY WINDS
BREEZY THROUGHOUT THE AFTERNOON...BEFORE SPEEDS DECREASE TO 10
KNOTS OR BELOW BY EARLY FRIDAY EVENING UNDERNEATH A SURFACE
RIDGE.

&&

PREV DISCUSSION... /ISSUED 245 PM CDT THU OCT 31 2013/

SHORT TERM...
PLEASANT FALL CONDITIONS ARE EXPECTED THROUGH FRIDAY. MAIN UPPER
LEVEL LOW WHICH BROUGHT RAINFALL LAST NIGHT IS PUSHING EAST ACROSS
THE HEARTLAND. A MINOR DISTURBANCE IS ROTATING AROUND THE BACK
SIDE OF THIS MAIN FEATURE WITH RIDGING APPROACHING LATE FRIDAY
NIGHT.

WINDS SHOULD CONTINUE TO DIMINISH THROUGH LATE AFTERNOON AND TURN
MORE SOUTHWESTERLY THIS EVENING. HOWEVER...THE AFOREMENTIONED
DISTURBANCE WILL DRIVE A COLD FRONTAL BOUNDARY THROUGH DURING THE
MORNING HOURS THOUGH IT LOOKS TO HAVE ONLY MINIMAL EFFECTS ON
HIGHS FRIDAY AFTERNOON.

LONG TERM...
UPPER LOW APPROXIMATELY 600 MILES WEST SOUTHWEST FROM SAN DIEGO
WILL OPEN UP AND WEAKEN BY THE TIME IT REACHES WEST TEXAS ON
SUNDAY. BOTH THE GFS AND ECMWF BRING A 90-100KT UPPER LEVEL SUB
TROPICAL JET NEAR THE AREA ALTHOUGH IN SLIGHTLY DIFFERENT
LOCATIONS. SURFACE LEE TROUGHING WILL DEVELOP AHEAD OF THIS
FEATURE WELL BACK INTO NEW MEXICO. THERE MAY ONLY BE A BRIEF
OPPORTUNITY FOR RAIN SHOWERS ON SUNDAY EVENING WITH LITTLE CHANCE
AT MOISTURE RETURN. TOP DOWN MOISTENING WOULD HAVE TO OCCUR DURING
THE DAY ON SUNDAY WITH THE GFS NOTABLY FASTER THAN THE ECMWF/NAM
MODELS.

HIGHER UNCERTAINTY ARISES WITH TROUGHING NEXT WEEK. DEEP SOUTHWEST
FLOW WILL DEVELOP AHEAD OF A TROUGH DIGGING INTO THE CENTRAL
ROCKIES. AS THE PREVIOUS SHIFT NOTED...WE MAY END UP IN THE DRY
SLOT OF THIS SYSTEM LEAVING MUCH OF THE AREA DRY WITH ONLY SLIGHT
CHANCES OF PRECIPITATION OVER THE ROLLING PLAINS. THIS SYSTEM WILL
THEN BRING A FRONT THROUGH TUESDAY NIGHT WITH A SURFACE RIDGE
SETTLING OVER THE CENTRAL ROCKIES/PLAINS. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  33  66  30  65 /   0   0   0   0   0
TULIA         67  33  68  31  66 /   0   0   0   0   0
PLAINVIEW     68  32  67  34  67 /   0   0   0   0   0
LEVELLAND     68  36  69  32  67 /   0   0   0   0   0
LUBBOCK       69  35  69  34  68 /   0   0   0   0   0
DENVER CITY   68  39  69  34  68 /   0   0   0   0   0
BROWNFIELD    69  37  70  35  69 /   0   0   0   0   0
CHILDRESS     71  41  75  37  69 /   0   0   0   0   0
SPUR          73  43  73  36  69 /   0   0   0   0   0
ASPERMONT     74  43  76  40  70 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Oct 31, 1:29 PM CST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
229 PM CDT THU OCT 31 2013

TXZ021>044-011930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
229 PM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Hockley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Briscoe

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Kent

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lubbock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$200 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478067, 480603, 480604, 480605, 480606, 480607, 480608, 480609, 480610, 480611, 480612, 480613, 480614, 480615, 480616, 480617, 480618, 480619, 480620, 480621, 480622.